Haemolytic anaemia after oral self-giving of naphthalene-containing oil
Article first published online: 4 OCT 2001
Copyright © 2001 John Wiley & Sons, Ltd.
Journal of Applied Toxicology
Volume 21, Issue 5, pages 393–395, September/October 2001
How to Cite
Trevisan, A., di Schio, M. R. and Pieno, M. (2001), Haemolytic anaemia after oral self-giving of naphthalene-containing oil. J. Appl. Toxicol., 21: 393–395. doi: 10.1002/jat.760
- Issue published online: 4 OCT 2001
- Article first published online: 4 OCT 2001
- Manuscript Accepted: 2 MAR 2001
- Manuscript Revised: 1 MAR 2001
- Manuscript Received: 4 MAR 2000
- haemolytic anaemia;
A clinical case of suicide attempt by means of oral self-giving of naphthalene-containing oil in an old man was reported. Clinical features showed haemolytic anaemia supported by a decrease of haemoglobin concentration and red blood cell count, an increase of bilirubin (prevalently indirect) and lactate dehydrogenase and very low levels of haptoglobin. Methaemoglobin (metHb) measured at admission to the Emergency Room and 19 days after poisoning was still above normal limits. No deficiency of glucose-6-phosphate dehydrogenase was detected. The clinical manifestations ameliorated after treatment with concentrated red blood cells and ascorbic acid, with fast normalization of metHb. The clinical picture appeared almost normal 1 month after poisoning. The clinical diagnosis was ‘haemolytic anaemia caused by naphthalene’. Absence of glucose-6-phosphate dehydrogenase deficiency probably reduced the severity of poisoning. Copyright © 2001 John Wiley & Sons, Ltd.